Texas, 2021Damaging Winds in Texas, March 13, 2021
March 13, 2021 · NWS SJT · 2 events in 2 counties and zones
A strong upper level low pressure system and a cold front brought strong to isolated severe storms to West Central Texas. A few of these storms produced damaging thunderstorm wind gusts near San Angelo and Brownwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system and a cold front brought strong to isolated severe storms to West Central Texas. A few of these storms produced damaging thunderstorm wind gusts near San Angelo and Brownwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 13, 6:05 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 13, 6:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
605 PM CST Sat Mar 13 2021
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday)
Issued at 117 PM CST Sat Mar 13 2021
...Severe Storms Possible Late this Afternoon and Tonight...
Water vapor satellite imagery showed an upper level low moving
slowly eastward across the AZ/UT border, with southwest flow aloft
over West Texas. On visible satellite, mid and high clouds across
West Central Texas are gradually moving out of the area, while
low clouds are partially clearing, resulting in increasing day-
time heating, which should help increase instability potential
this afternoon. At the surface, a north-to-south oriented dry-line
stretched from the NM/TX Border south through the Big Bend
region, with dewpoints in the 20s/30s west of the dry-line and low
to mid 60s east of the dry-line. As the day goes on, the dry-line
will mix east into the Permian Basin, while a Pacific cold front
coming in from the west approaches from behind. This front will
effectively merge with the dry-line by late afternoon, and the
front will continue to push east into West Central Texas early
this evening through late tonight. The aforementioned moisture
east of the dry-line, late afternoon/evening instability, and lift
from frontal convergence and a short-wave rotating around the
low, will result in thunderstorms and showers developing late this
afternoon just west of our region and moving across our forecast
area from west to east though late tonight. All hi-res models
indicate that the storms will form in a line along the cold front
as it moves through, with some weaker storms or light showers
lingering behind the main squall line. By sunrise Sunday, any
showers/storms should be east of our forecast area.
Early this evening, the nocturnal southerly jet strengthens,
resulting in very strong 0-6 km shear of 60-75 KT, while 0-1 km
shear of 15-25 KT supports the potential for a few tornadoes as
well. Meanwhile, with continued day-time heating and dewpoints in
the low 60s, ML CAPE values look to increase to around 1000-2000
J/KG. Thus, the combination of instability and shear could result
in strong to severe storms. SPC convective outlook has most of our
forecast area in a Slight Risk, except in the western and
northwestern Big Country where there is an Enhanced Risk. Also,
the Northwest Hill Country and eastern Heartland regions are in a
Marginal Risk. Main threats are large to very large hail (largest
hail in our extreme western counties), damaging winds (with the
potential for 75+ mph wind gusts in the western and northwestern
Big Country and western Concho Valley), and a few tornadoes
(highest risk in the western counties).
Sunday, look for skies to clear with dry, gusty westerly winds
moving in. Dewpoints lowering into the 20s will likely result in
relative humidities lowering into the 15-20 percent range by late
afternoon, which could combine with the gusty winds to create
elevated to near critical fire weather conditions. Patchy blowing
dust could get blown into our region from the west during the
afternoon due to gusty west winds of 15-30 mph with gusts to 40
mph. Warm, downsloping westerly flow could result in warmer
temperatures than many models are showing, with official forecast
highs in the low 70s.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 235 PM CST Sat Mar 13 2021
Looks like quiet weather Sunday night through Monday night as
weak upper ridging will be over the area. The next weather system
will move into the area Tuesday afternoon and night. An upper
level short wave will combine with returning gulf moisture to
produce scattered showers and thunderstorms Tuesday night. Also,
much of west central Texas will be in the warm sector, east of the
dryline and south of a developing warm front Tuesday afternoon
and evening. A few strong storms are possible across the eastern
half of the area Tuesday night. For Wednesday through Saturday,
look for dry weather and breezy conditions on Wednesday and
Thursday. Also, cooler temperatures are expected.
&&
.AVIATION...
(00Z TAFS)
Issued at 604 PM CST Sat Mar 13 2021
Thunderstorms will move into the TAF sites this evening, affecting
most sites between 00Z and 06Z. Will have some TEMPO groups in the
forecasts to account for briefly MVFR conditions as the storms
move through. Could also see some large hail and damaging winds
with these storms, with the best chances for that at KABI and
KSJT. After the storms move through, conditions will improve to
VFR within a few hours, remaining VFR through tomorrow afternoon.
Will see west winds increase to 15 to 25 knots, and gusty
tomorrow by late morning, through the afternoon hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 46 71 47 73 / 90 0 0 0
San Angelo 43 72 45 76 / 90 0 0 0
Junction 47 73 42 79 / 80 0 0 0
Brownwood 49 72 44 78 / 80 5 0 0
Sweetwater 44 69 48 73 / 80 0 0 0
Ozona 42 71 42 75 / 90 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...SJH
LONG TERM....21
AVIATION...20
Hazardous weather outlook, Mar 13, 1:49 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
149 PM CST Sat Mar 13 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
149 PM CST Sat Mar 13 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to develop across western portions
of the forecast area late this afternoon and early evening, and
spread east across the rest of West Central Texas through late
tonight. Some of the storms may become severe, especially this
evening. Large to possibly very large hail, damaging winds, and a
few tornadoes are possible. The threat for strongest wind gusts,
potentially reaching 75 mph, will be across the western Big
Country and northwest Concho Valley. Frequent cloud to ground
lightning is also expected with these storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated to near critical fire weather conditions possible Sunday
afternoon due to gusty west winds and low humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening. Please
relay any information about observed weather to the NWS while
following all local, state and CDC guidelines.
In the hours before
Special weather statement, Mar 13, 6:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
628 PM CST Sat Mar 13 2021
TXZ076-140130-
Crockett TX-
628 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 730 PM CST...
At 625 PM CST, Doppler radar was tracking a line of strong
thunderstorms from near Bakersfield to Rankin, moving northeast at
40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwest Crockett
County.
LAT...LON 3109 10228 3108 10155 3088 10188 3089 10189
3092 10187 3098 10198 3098 10201 3100 10204
3099 10207 3099 10214 3102 10218 3100 10219
3103 10220 3104 10223
TIME...MOT...LOC 0025Z 228DEG 59KT 3109 10214
08Special weather statement, Mar 13, 6:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
653 PM CST Sat Mar 13 2021
TXZ049-054-140130-
Fisher TX-Nolan TX-
653 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND FISHER
COUNTIES UNTIL 730 PM CST...
At 652 PM CST, Doppler radar was tracking a strong thunderstorm over
Valley View, or 9 miles northeast of Colorado City, moving northeast
at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Wastella around 700 PM CST.
Hobbs around 720 PM CST.
Rotan and Roby around 730 PM CST.
Other locations impacted by this storm include Gannon, Busby,
Capitola, Us-180 Near The Fisher-Scurry County Line and Us-
84 Near The Nolan-Fisher County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3275 10015 3245 10066 3276 10066 3297 10065
TIME...MOT...LOC 0052Z 230DEG 39KT 3252 10078
SK
Thunderstorm Wind, Sterling
- When
- March 13, 7:20 PM CST
- Where
- Sterling County, 1.36 mi ENE of Sterling City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.840, -100.980
A NWS Employee estimated a 60 mph thunderstorm wind gust in Sterling City.
Thunderstorm Wind, Tom Green
- When
- March 13, 8:11 PM CST
- Where
- Tom Green County, 1.38 mi S of (Sjt)mathis Fld San
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.350, -100.500
ASOS located at San Angelo's Mathis Field Airport measured a thunderstorm wind gust of 63 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, March 13, 2021$1.3 million · EF2 · 30 events
- Blizzard and Winter Storm in Wyoming, March 13 to 15, 20211 death · 18 events
- Tornado and Flood in Kansas, March 13 to 14, 2021$10,000 · EF2 · 6 events
- Tornadoes and Hail in Texas, March 13, 2021EF1 · 13 events
- Tornadoes in Oklahoma, March 13, 2021$15,000 · EF1 · 3 events
- Winter Storm and High Wind in Colorado, March 13 to 15, 202153 kt wind · 21 events
- Heavy Snow and Hail in New Mexico, March 13 to 14, 20211 in hail · 17 events
- Hail and Damaging Winds in Texas, March 13, 2021$14,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, March 13 to 15, 202113 events
- Winter Storm in Wyoming, March 13 to 14, 20218 events
- Blizzard and Heavy Snow in Nebraska, March 13 to 15, 20218 events
- Flooding in Arkansas, March 13 to 31, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946926, 946927.